Georgia, 2007

Heavy Rain in Georgia, September 22, 2007

September 22, 2007 · NWS JAX · 2 events in 1 county or zone

A tropical airmass as well as upper level forcing around a retrograding upper level low over the Gulf of Mexico spawned scattered, slow moving showers and storms across the forecast area. During the evening, outflows and the sea breezes spawned strong storms across interior southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A tropical airmass as well as upper level forcing around a retrograding upper level low over the Gulf of Mexico spawned scattered, slow moving showers and storms across the forecast area. During the evening, outflows and the sea breezes spawned strong storms across interior southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 22, 1:12 PM EST, 4 hours 13 minutes earlier.

Area forecast discussion, Sep 22, 1:12 PM EST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
212 PM EDT SAT SEP 22 2007

.SYNOPSIS...MID/UPPER HIGH CENTERED OVER S MO AND ANOTHER E OF THE
BAHAMAS WITH A NARROW TROF ALONG THE E SEABOARD TO REMAINS OF
CIRCULATION THAT WAS TD 10. PLENTY OF MOISTURE CONTINUES TO STREAM
N INTO THE AREA WITH PRECIP H2O LEVELS STILL ABOVE 2 INCHES ACROSS
THE AREA PER 12Z SOUNDINGS AND GPS DATA. IN THE LOWER
LEVELS...MORNING CIGS HAVE BROKEN UP...BUT CU FIELD CONTINUES
ACROSS THE AREA. CONVECTIVE DEBRIS CLOUDS ARE INCREASING ACROSS
THE S WITH MOST TSTMS ACTIVITY OVER THE E GOMEX AND NEAR AND N OF
THE ALTAMAHA RIVER. SCATTERED TO NUMEROUS SHOWERS ARE DEVELOPING
ACROSS MUCH OF INTERIOR SE GA ATTM.

.SHORT TERM...MAIN MODEL DISCREPANCY IS THE AMOUNT AND RATE OF
DRYING ON E SIDE OF MS VALLEY HIGH FOR SUN. HAVE LEANED TOWARD THE
SLOWER DRYING OF THE GFS. AGREE WITH TAE THAT GFS POPS STILL LOOK
A BIT HIGH FOR SUN...SO HAVE USED A NAM/GFS BLEND LEANING TOWARD
THE GFS NUMBERS. MODELS ARE IN AGREEMENT THAT POPS WILL BE LOWER
ACROSS THE BOARD FOR MON...WITH HIGHEST POPS OVER THE SW ZONES.

TEMPS ARE IN GOOD AGREEMENT THRU 24 HRS. AFTER THIS TIME...NAM
APPEARS TO BRING A BIT COOLER ARE DRIER AIR INTO THE AREA. WILL
AGAIN LEAN TOWARD THE WARMER GFS NUMBER FOR SUN NIGHT AND MON.

HAVE INDICATED PATCHY LATE NIGHT FOG OVER MANY LOCALES...WITH
AREAS OF FOG OVER MUCH OF SE GA LATE TONIGHT. THIS IS BACKED UP BY
LOCAL FOG INDEX...MAV AND NAM MOS AND WOULD BE SIMILAR TO WHAT
OCCURRED THIS MORNING.

.LONG TERM...HAVE MADE FEW CHANGES TO ONGOING FCST. TEMPS AND POPS
WILL REMAIN SLIGHTLY ABOVE NORMAL THRU THE EXTENDED PERIOD.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AND
MOVE NORTH IMPACTING ALL TAF SITES. VSBY REDUCED TO IFR FROM STORMS
18Z-22Z. WIND GUSTS TO 30 KNOTS POSSIBLE. OUTSIDE OF STORMS THIS
AFTERNOON...MAINLY VFR EXPECTED. TEMPO MVFR LATER TONIGHT 08Z-12Z
DUE TO PATCHY FOG.

&&

.MARINE...HIGH PRESSURE BUILDS TO THE NORTH OF THE MARINE WATERS
RESULTING IN AN ONSHORE FLOW. NE WINDS INCREASING SUNDAY. SCEC
HEADLINES ARE POSSIBLE EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  69  89  69  89 /  30  50  20  20
SSI  74  83  74  86 /  40  40  20  40
JAX  71  88  71  87 /  40  50  20  50
SGJ  73  85  74  85 /  40  50  30  50
GNV  71  89  69  88 /  30  60  30  50
OCF  71  88  71  88 /  30  60  30  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

CARROLL/PETERSON/KERNS
Hazardous weather outlook, Sep 22, 6:50 AM EST, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
750 AM EDT SAT SEP 22 2007

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-231000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
750 AM EDT SAT SEP 22 2007

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...LOCALLY HEAVY RAINFALL WITH LOCALIZED FLOODING POSSIBLE ACROSS
NORTHEAST FLORIDA TODAY...
...MODERATE RISK OF RIP CURRENTS AT AREA BEACHES...

CONDITIONS ARE FAVORABLE FOR HEAVY RAINFALL ACROSS NORTHEAST FLORIDA
THIS AFTERNOON WITH THE MAIN DEVELOPMENT EXPECTED INLAND AS THE SEA
BREEZES CONVERGE. THE MAIN THREAT WILL BE HEAVY DOWNPOURS WITH
LOCALIZED FLOODING...FREQUENT LIGHTNING AND GUSTY WINDS.

BREAKERS OF 2 TO 4 FEET AND AN ONSHORE FLOW WILL CONTRIBUTE TO A
MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

AN ELEVATED RISK OF RIP CURRENTS IS EXPECTED THROUGH THE WEEKEND.
SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Local storm report, Sep 22, 2:21 PM EST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
321 PM EDT SAT SEP 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     FLOOD            JESUP                   31.60N 81.89W
09/22/2007                   WAYNE              GA   TRAINED SPOTTER

            2 TO 3 FEET OF STANDING WATER ON PARTS OF CHERRY ST AND
            PARTS OF US-84. WATER UP TO THE DOOR HANDLES OF A VAN.

&&

CARROLL
Special weather statement, Sep 22, 4:46 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
546 PM EDT SAT SEP 22 2007

FLZ023-024-GAZ150-162>164-222245-
BAKER-CHARLTON-CLINCH-ECHOLS-NASSAU-WARE-
546 PM EDT SAT SEP 22 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEASTERN
BAKER...CHARLTON...CLINCH...SOUTHERN WARE...NORTHERN ECHOLS AND
WESTERN NASSAU COUNTIES FOR STRONG GUSTY WINDS...SMALL HAIL AND
FREQUENT TO EXCESSIVE LIGHTNING VALID UNTIL 645 PM EDT...

AT 546 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 4 MILES NORTHWEST
OF MAYDAY TO 2 MILES NORTHEAST OF FARGO TO 14 MILES SOUTH OF ST.
GEORGE...MOVING NORTH AT 15 MPH. THESE STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND NEEDMORE...MAYDAY...FARGO...ST. GEORGE...DU
PONT...STEVEN FOSTER STATE PARK...MANOR...HOMERVILLE...
ARGYLE...BRYCEVILLE...AND CALLAHAN THROUGH 645 PM EDT. HAIL UP TO
ONE HALF INCH IN DIAMETER...FREQUENT TO EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF AROUND 45 MPH CAN BE EXPECTED ALONG
WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF
WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

SHASHY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 funnel cloud. Local standard time, as filed.

Heavy Rain, Clinch

When
September 22, 5:25 PM EST to 6:10 PM EST
Where
Clinch County, 0.69 mi N of Homerville
Reported by
Trained Spotter
Coordinates
31.040, -82.750

A spotter measured 2.5 inches of rain in 45 minutes.

Funnel Cloud, Clinch

When
September 22, 5:45 PM EST
Where
Clinch County, 1.91 mi WNW of Travisville
Reported by
Trained Spotter
Coordinates
31.060, -82.730

A possible funnel cloud was reported by a spotter near Highway 84. Radar did show some rotation with this storm.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52666, 52665.